Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 155, NWS Lincoln, IL

June 22, 1998Crawford County, Lawrence County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 1998, 12:37 PM CDT for Crawford County, Lawrence County, Illinois. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1998, 12:37 PM CDT (17:37 UTC)
Expired
Jun 22, 1998, 1:30 PM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Crawford County, IL, Lawrence County, IL

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:15 PM CDTHail 0.75Lawrenceville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 11:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS1 KSPI 221737 RRA
SVRSPI
ILC033-101-221830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1237 PM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CRAWFORD COUNTY IN SOUTHEASTERN ILLINOIS
  LAWRENCE COUNTY IN SOUTHEASTERN ILLINOIS

* UNTIL 130 PM CDT

* AT 1230 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF NEWTON TO 10
  MILES SOUTH OF OLNEY...MOVING EAST AT 30 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  OBLONG
  ROBINSON
  PALESTINE
  SUMNER
  LAWRENCEVILLE
  BRIDGEPORT

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:15 AM CDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 2:15 AM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT MON JUN 22 1998

LOOKS LIKE A TYPICAL SUMMER TIME PATTERN IN CENT/SE IL FOR THE NEXT
SVRL DAYS WITH PLENTY OF MOISTURE...WEAK BOUNDARIES AND A WARMING
TREND. LATEST SFC ANALYSIS INDICATED A WEAK COOL FRONT/TROF FROM
NCENT MICH THRU CENT IL BTWN SPI AND STL. LOW PRESS IN THE OK/TX
PANHANDLES HAD A WRM FNT ACRS SRN KS INTO WRN MO. LOCATIONS NORTH
OF THE WRM FNT WERE THE FOCUS FOR MCS DEVELOPMENT ACRS KS ERLY THIS
MORNING. 850-300 MB THICKNESS PATRNS AND PROJECTED MBE MOVEMENTS TAKE
THE BULK OF THE MCS PCPN INTO SRN IL LATER THIS MORNING...BUT DIURNAL
EFFECTS AND WEAK LOW LVL WINDS/CONVERGENCE SHOULD RESULT IN DECRSG
COVERAGE/INTENSITY. SCTD SHRA/TSRA MCS REMNANTS MAY MAKE IT AS FAR
NORTH AS SPI...BUT MOST SHOULD STAY SOUTH.

WEAK SFC RIDGE ACRS REST OF CENT IL TO KEEP WX DRY TODAY. WEAK BNDRY
LINGERING IN SCENT IL...LEFT OVR BNDRYS FROM SCTD LATE MORNING
CONVECTION AND LINGERING MOISTURE WITH DEW PTS IN LWR 70S COULD RESULT
IN SCTD TSRA THIS AFTN SRN HALF OF IL. WEAK MOISTURE CONVERGENCE IN THE
LWR LVLS WILL BE A MAJOR LIMITATION DESPITE PRESENCE OF MOISTURE/BNDRYS.

FIRST PERIOD WORK ZONES WILL BE SENT BEFORE 230 AM AS ADMSPI.

PIA   85/67  21
SPI   87/70  32
DEC   87/70  32
CMI   85/68  21
LWV   88/72  32

MILLER

In the hours before

Special weather statement, Jun 22, 11:25 AM CDT, 1 hour 12 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT MON JUN 22 1998

AN ADVANCING WEATHER DISTURBANCE FROM THE SOUTHERN PLAINS IS
EXPECTED TO INTERACT WITH A NEARLY STATIONARY FRONT AND WARM...
HUMID AIR IN SOUTH CENTRAL ILLINOIS. THE RESULT WILL BE
THUNDERSTORMS REDEVELOPING IN CENTRAL AND SOUTHEAST ILLINOIS
THIS AFTERNOON INTO EARLY EVENING.

SOME OF THE STORMS MAY BE SEVERE SOUTH OF A LINE FROM SPRINGFIELD TO
TERRE HAUTE. SO SPOTTER ACTIVATION MAY BE NEEDED.

KETCHAM
Special weather statement, Jun 22, 11:25 AM CDT, 1 hour 12 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT MON JUN 22 1998

AN ADVANCING WEATHER DISTURBANCE FROM THE SOUTHERN PLAINS IS
EXPECTED TO INTERACT WITH A NEARLY STATIONARY FRONT AND WARM...
HUMID AIR IN SOUTH CENTRAL ILLINOIS. THE RESULT WILL BE
THUNDERSTORMS REDEVELOPING IN CENTRAL AND SOUTHEAST ILLINOIS
THIS AFTERNOON INTO EARLY EVENING.

SOME OF THE STORMS MAY BE SEVERE SOUTH OF A LINE FROM SPRINGFIELD TO
TERRE HAUTE. SO SPOTTER ACTIVATION MAY BE NEEDED.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:20 AM CDTSevere Thunderstorm WarningILXCass, Schuyler25 min
Jun 22, 12:07 PM CDTSevere Thunderstorm WarningILXJasper, Richland53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.